Pharmaceutical

Cholesterol-lowering statin medications can interfere with exercise

lipitor 435x435 Cholesterol lowering statin medications can interfere with exerciseRegular physical activity is great for the body – helping to control weight, boost good HDL cholesterol, improve mood and lower the risk of diabetes and some cancers. But even with good exercise and healthy diet, cholesterol levels can be higher than desired. Cholesterol-lowering statins, such as Lipitor (atorvastatin), are often given to people in order to improve cholesterol levels and protect against heart disease. However, statins can lead to side effects that can make physical activity difficult.

A study published in the Journal of the American College of Cardiology showed that the statin Zocor (simvastatin) prevented exercisers from reaching their fitness goals, such as more efficient breathing and increased muscle power. Some people using the drugs also experienced severe muscle pain and weakness to the point they could barely walk. Giving up exercise to be able to take a statin seems counterproductive.

Another discouraging side effect from statin medications is that the drugs can cause an increase in blood sugar levels. This can lead to an increased risk of type 2 diabetes, a condition that can lead to heart disease, kidney disease, dementia, blindness and amputations, among other problems. Studies have shown that users of statins are more likely to develop type 2 diabetes than non-users, and, surprisingly, that risk is even higher among postmenopausal women who are not considered overweight.

What is the solution? Health experts say rather than relying on medication to drive down cholesterol levels, people may want to be more diligent with their exercise regime and follow a healthy diet, such as a Mediterranean-type diet.

Source: Chicago Tribune